How can my son’s lung tuberculosis be treated?
Q: My 28 years old son is suffering from lung tuberculosis for the last four and a half months. He is taking his medicines regularly. Recently, he underwent a liver function test (LFT), which showed total bilirubin - 0.78 mg/dl, direct bilirubin - 0.53 mg /dl, serum glutamic pyruvic transaminase (SGPT) - 55.8 u/l, serum glutamic oxaloacetic transaminase (SGOT) - 68.9 u/l and globulin - 8.6 g/dl. How long will it take to get his lung tuberculosis cured?
A:The liver function tests show a slight elevation in the level. This may be from many causes but medications are likely to do this. You should immediately discuss with your internal medicine or family doctor for this problem. One approach is to ask your doctor for a different medicine or to monitor the liver function weekly while the medicines are changed and slowly reintroduced. This should be done only under the supervision of your doctor since proper treatment of tuberculosis is very important to prevent complications and drug resistance. Also, it will be important to avoid alcohol and monitor the dose of other medicines like acetaminophen if the liver function tests are elevated. It may also be necessary to check for hepatitis A, B and C. Loss of appetite, fatigue, jaundiced skin, rash, itching, abdominal pain especially in the right upper quadrant as well as nausea, yellow eyes and vomiting should be watched for while taking these medications.